Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 272, NWS Des Moines, IA

July 27, 2006Taylor County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 27, 2006, 9:48 AM CDT for Taylor County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2006, 9:48 AM CDT (14:48 UTC)
Expired
Jul 27, 2006, 10:30 AM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Taylor County, IA

The radar

The Des Moines radar (KDMX), 137 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.8 hours before the alert went out and 365 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1844 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:25 PM CDT, 18 hours 23 minutes earlier.

Area forecast discussion, Jul 26, 3:25 PM CDT, 18 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT WED JUL 26 2006

.DISCUSSION...

THE MAIN FORECAST ISSUE OVER THE NEXT 48 HOURS WILL BE PRECIP
CHANCES.  LATE THIS AFTERNOON AND TONIGHT WE HAVE TWO AREAS TO
CONSIDER.  THERE IS A SURFACE LOW OVER NWRN MO/SWRN IA AND A FRONTAL
BOUNDARY ASSOCIATED WITH THE LOW.  AS THE LOW PUSHES TO THE EAST
STORMS COULD FIRE ALONG THAT BOUNDARY WITH A LITTLE MORE HEATING.
CU FIELD HAS BEEN EXPANDING OVER THE LAST COUPLE HOURS AND SOME
TOWERS ARE GOING UP IN NORTHEASTERN MO.  LIKEWISE...ANOTHER BOUNDARY
IS QUASI-STATIONARY OVER SRN MN AND WILL SLOWLY SINK S INTO NRN IA
THROUGH THE EVENING BEFORE WASHING OUT.  AGAIN SOME TCU ARE
APPEARING ON SAT.  HAVING SAID ALL THIS...FORCING IS WEAK AND FLOW
IS ALL BUT NON EXISTENT AND SHEAR IS NOT PARTICULARLY IMPRESSIVE
EITHER.  ANY STORMS THAT DO GO UP WILL NOT LAST VERY LONG AND THEY
WILL HAVE A HARD TIME REACHING SEVERE LIMITS TOO...THOUGH AN
ISOLATED SEVERE STORM IS POSSIBLE.

THE UNSETTLED PATTERN CONTINUES THROUGH FRIDAY WITH WEAK WAVES
PUSHING ACROSS THE CWA.  TONIGHTS WAVE AFFECTS THE SE CWA ON
THURSDAY AS YET ANOTHER WAVE PUSHES INTO THE NW BRINGING A SLIGHT
CHANCE FOR THUNDERSTORMS TO THOSE AREAS.

ATTENTION THEN TURNS TO THE HEAT OVER THE WEEKEND.  UPPER RIDGE
REALLY BUILDS INTO THE UPPER MIDWEST.  GIVEN 850 TEMPS I HAVE RAISED
HIGHS SATURDAY THROUGH MONDAY.  I HAVE INTRODUCED PRECIP CHANCES FOR
TUESDAY NIGHT AND WEDNESDAY AS A FAIRLY STRONG COLD FRONT PUSHES
INTO THE CWA.  MODELS HAVE BEEN SLOWING THE PROGRESSION OF THE FRONT
OVER THE PAST FEW RUNS SO I KEPT TUESDAY DRY BUT TUESDAY
NIGHT/WEDNESDAY COULD BE AN ACTIVE PERIOD.

I PREFERRED THE NAM TODAY OVER THE GFS AS IT INITIALIZED THE MCS
POSITION BETTER AND SEEMED TO HANDLE THE BOUNDARIES AND RESULTING
PRECIP BETTER.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

FAB
Hazardous weather outlook, Jul 26, 3:47 PM CDT, 18 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
347 PM CDT WED JUL 26 2006

IAZ061-062-073>075-082>086-093>097-271100-
JASPER-POWESHIEK-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
347 PM CDT WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA TO
THE SOUTHEAST OF A LINE FROM LAMONI TO NEWTON.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE UNTIL MIDNIGHT...WITH THE
MAIN THREAT BEING BRIEF HEAVY DOWNPOURS AND LIGHTNING. AN ISOLATED
STORM COULD PRODUCE NICKEL SIZE HAIL AND GUSTS TO 60 MPH UNTIL
10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH FRIDAY...BUT
THERE THREAT FOR SEVERE WEATHER APPEARS LIMITED.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED FOR A SHORT TIME THIS EVENING.

IAZ004>007-015>017-023>028-033>039-047>050-271100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-
TAMA-
347 PM CDT WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
GENERALLY NORTH OF HIGHWAY 30.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS MAY MOVE SOUTHWARD FROM FROM MINNESOTA
UNTIL 10 PM OR MIDNIGHT. BRIEF DOWNPOURS AND LIGHTNING CAN BE
EXPECTED FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH FRIDAY...BUT
THERE THREAT FOR SEVERE WEATHER APPEARS LIMITED.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE NOT LIKELY TO BE NEEDED THIS EVENING.

IAZ044>046-057>060-070>072-081-092-271100-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-ADAMS-TAYLOR-
347 PM CDT WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
WEST OF A LINE FROM LAMONI TO DES MOINES TO CARROLL.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH FRIDAY...BUT
THERE THREAT FOR SEVERE WEATHER APPEARS LIMITED.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL NOT BE NEEDED THIS EVENING.

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.